Thunderstorm Wind, Weston
- When
- July 27, 2:45 PM MST
- Where
- Weston County, 12.68 mi SSW of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -104.270
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over southern Weston County and tracked northeastward into the Black Hills. Hail and strong wind gusts accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southern Weston County and tracked northeastward into the Black Hills. Hail and strong wind gusts accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:06 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT MON JUL 27 2015
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 144 PM MDT MON JUL 27 2015
WATER VAPOR SHOWS INTENSE UPPER LOW OVER NRN ID WITH STRONG SHORT
WAVE EJECTING NEWD THRU WY. AT THE SFC...LOW CENTER IS OVER SERN
MT WITH TROF EXTENDING SWD THROUGH ERN WY...AND CDFNT LAGGING
BEHIND ABOUT 100NM. ELEVATED CONVECTION HAS BEEN ONGOING ACRS ERN
WY AND IS BEGINNING TO ROOT IN THE BL EARLY THIS AFTN.
THIS AFTN/TONIGHT...EXPECT CONVECTION TO CONTINUE FIRING ALONG SFC
TROF AS IT ADVANCES FROM ERN WY INTO WRN SD. CAP IS STILL IN PLACE
ACRS THE WRN SD PLAINS...BUT WILL ERODE AS THE AFTN PROGRESSES WHERE
MLCAPE IN THE 1000-2000J/KG IS EXPECTED AND EFFECTIVE BULK SHEAR
RANGES FROM 30-50KTS. WHILE A FEW STRONG TO SVR STORMS ARE
POSSIBLE IN NERN WY...THE BEST CONVECTIVE PARAMETERS RESIDE OVER
WRN SD AND ESPECIALLY INTO NWRN SD. ACTIVITY WILL QUICKLY
PROGRESS THROUGH THE CWFA THIS EVENING AND END IN MOST PLACES BY
MIDNIGHT. AS THE CDFNT SURGES INTO THE CWFA LATE THIS
AFTN/EVE...EXPECT A PERIOD OF GUSTY NW WINDS GIVEN 4-8MB/3HR PRES
RISES. WINDS MAY BRIEFLY RISE INTO THE ADVISORY CATEGORY WHEN THE
CDFNT FIRST PUSHES THROUGH...BUT ARE NOT EXPECTED TO LAST VERY
LONG SO WILL NOT ISSUE A WIND ADVISORY AT THIS TIME.
TUESDAY...DRY AND MUCH COOLER AIR WILL WORK ACRS THE CWFA WITH
STACKED UPPER LOW TRACKING EWD ALONG THE CNDN/ND BORDER. 850MB
WINDS WILL INCREASE INTO THE 40-50KT RANGE ACRS NWRN SD...WITH
GOOD MIXING RESULTING IN ADVISORY/WARNING TYPE WINDS AND WILL KEEP
THE HIGH WIND WATCH IN PLACE. HIGH TEMPS IN THE 70S TO LOWER
80S...GENERALLY 60S IN THE BLKHLS.
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 144 PM MDT MON JUL 27 2015
REGION WILL REMAIN UNDER NORTHWEST FLOW FOR THE REST OF
THE WEEK AS UPPER RIDGE BUILDS OVER THE WESTERN CONUS...RESULTING IN
MAINLY DRY WEATHER AND A GRADUAL WARMING TREND. A COUPLE WEAK
DISTURBANCES MAY RESULT IN SOME ISOLATED SHOWERS AND STORMS OVER THE
SOUTHERN CWA THROUGH THE WEEKEND. HIGHS WILL BE NEAR TO SLIGHTLY
ABOVE SEASONAL AVERAGES FOR THIS TIME OF YEAR.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY
ISSUED AT 144 PM MDT MON JUL 27 2015
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS A STRONG
SYSTEM CROSSES THE REGION. MVFR CONDS WILL BE POSSIBLE WITH TS AS
WELL AS LARGE HAIL AND GUSTY WINDS. A STRONG COLD FRONT WILL PUSH
THROUGH THE REGION TONIGHT WITH GUSTY NW WINDS DEVELOPING TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 144 PM MDT MON JUL 27 2015
A DEEP UPPER LOW WILL MOVE ACROSS MT/ND TNGT AND TUES. AHEAD OF
THE LOW...VERY WARM SOUTHERLY FLOW WILL CONTINUE TO BRING DRIER
AIR INTO NERN WY. GUSTY SOUTH WINDS...HIGH TEMPERATURES...AND LOW
HUMIDITIES WILL CONTINUE RED FLAG CONDITIONS INTO THE EVNG. ISOLD-
SCT TSRA ALSO WILL CROSS THE AERA...AND COULD RESULT IN DRY
LIGHTNING BEFORE THEY MOVE INTO WRN SD. A COLD FRONT WILL SWEEP
ACROSS THE REGION TONIGHT BRINGING GUSTY NORTHWEST WINDS.
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR SDZ001-002-012>014-073.
WY...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR
WYZ259-297-298.
&&
SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...13
FIRE WEATHER...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 312 AM MDT MON JUL 27 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 312 AM MDT MON JUL 27 2015 ...RED FLAG WARNING FOR NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING... ...HIGH WIND WATCH FOR NORTHWESTERN SOUTH DAKOTA TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEASTERN WYOMING THIS AFTERNOON AND THEN MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA...WITH AN ENHANCED RISK OF SEVERE STORMS OVER NORTHWESTERN INTO WEST-CENTRAL SOUTH DAKOTA. LARGE HAIL... DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE. THE STORMS SHOULD EXIT THE AREA AROUND MIDNIGHT. TODAY ALSO WILL BE HOT...DRY...AND WINDY ACROSS NORTHEASTERN WYOMING...AND THEN A COLD FRONT WILL SWEEP THROUGH THE AREA EARLY THIS EVENING. WHEN COMBINED WITH DRY FUELS...THIS WILL LEAD TO CONDITIONS FAVORABLE FOR WILDFIRE GROWTH...AND THUS A RED FLAG WARNING IS IN EFFECT FOR THE PLAINS OF NORTHEASTERN WYOMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TUESDAY BEHIND A COLD FRONTAL PASSAGE...ESPECIALLY ACROSS NORTHWESTERN SOUTH DAKOTA...WHERE GUSTS TO 60 MPH MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY BUNKERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT MON JUL 27 2015
SDZ024-025-072-073-272100-
NORTHERN FOOT HILLS SD-NORTHERN BLACK HILLS SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
223 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND WEST CENTRAL
MEADE COUNTIES UNTIL 300 PM MDT...
AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CENTRAL CITY...OR OVER LEAD...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPEARFISH...STURGIS...LEAD...DEADWOOD...WHITEWOOD...SAINT ONGE...
CENTRAL CITY...BROWNSVILLE...GALENA...CHEYENNE CROSSING...SPEARFISH
CANYON...BEAR BUTTE STATE PARK...TERRY PEAK AND FORT MEADE.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 9
AND 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4441 10400 4461 10381 4461 10361 4460 10348
4442 10328 4418 10372
TIME...MOT...LOC 2023Z 219DEG 32KT 4436 10380
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 6 SE DEADWOOD 44.31N 103.64W
07/27/2015 E60 MPH LAWRENCE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 6 NE DOWNTOWN STURGIS 44.47N 103.43W
07/27/2015 E60 MPH MEADE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL VALE 44.62N 103.40W
07/27/2015 E1.00 INCH BUTTE SD TRAINED SPOTTER
0325 PM TSTM WND GST VALE 44.62N 103.40W
07/27/2015 E60 MPH BUTTE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 NE GALENA 44.39N 103.59W
07/27/2015 E1.75 INCH LAWRENCE SD PUBLIC
SHAVE REPORT
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 NW DOWNTOWN STURGIS 44.43N 103.55W
07/27/2015 E1.00 INCH MEADE SD PUBLIC
SHAVE REPORT
&&
JCThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592398.